Q: Combining Geodon & Lamictal
My 16 year old daughter has recently been diagnosed with bipolar. She is taking
80 mg of Geodon both in the morning and at night. Trileptal was added
to even out her rapid cycling, but she still had depression and suicidal
ideation. She has an eating disorder, hence the meds she is prescribed can't
cause weight gain. She is now slowly being changed to Lamictal instead of
Trileptal because of her depression. She still takes the same amount of Geodon
(80 mg morning and evening), but she dropped the 75 mg Trileptal in the morning.
That was replaced with 25 mg of Lamictal in the am. She still takes 75 mg
of Trileptal around 6:00 pm plus 300 mg of Trileptal at bedtime.
Geodon has only recently been approved for bipolar. Her psychiatrist doesn't
have a lot of experience with it. Do you have knowledge of how Geodon and
Lamictal work together? She is only on her 3rd day of the Lamictal and is
very sleepy. I know that side effects can pass in a few days. I'm wondering how
the Trileptal and Lamictal are doing toether. She has to stay on some
Trileptal while she adds the Lamictal. Will the doctor reduce the Geodon
amount in time? My daughter seems very "drugged" today which worries me.
Not many doctors have experience w/ Geodon and mood stabilizers together for
bipolar. I am concerned about her sleepiness. She slept 12
hours last night and is now taking a nap. My mother committed suicide
years ago. This is an incredible nightmare. Any advice you may have
about the amount of Geodon you might use with Lamictal would be appreciated.
Dear Ms. B' --
Geodon has been "approved" by the FDA for the treatment of bipolar manic
symptoms. I get frustrated when medication choices are framed in terms of what
has been FDA-approved "for bipolar disorder" as that is a major marketing
strategy of the drug manufacturers and sometimes has little relevance to the
process of choosing from the list of mood stabilizer options, as in this brief
FDA-approved -- or not.
Sorry, my knee jerked there. Back to your question,
which might be rephrased, I think, as "do I have any experience with combining
Geodon and lamotrigine?" or "what might be causing the sedation: the
combination of Geodon with lamotrigine, or the lamotrigine plus Trileptal?"
Since I have no patients with the former combination, but have had patients
making the transition between the latter drugs, I'll focus there: I think that
could be the basis of the sedation. Note "could". It certainly could involve
the Geodon as well.
Remember, the key here is not to get too anxious about
pushing the lamotrigine up. It's crucial to go slow there to avoid getting the
rash that could stop the whole process. So, if she's really sedated even by the
time you get this reply, you could
ask the doc
carefully about lowering the trileptal more, to see if this might address
Published January, 2005